Heavy Snow, Western Franklin
- When
- February 3, 5:00 PM EST to 11:00 PM EST
- Where
- Western Franklin forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
A fast moving coastal storm brought heavy snow to the higher elevations of western Franklin County, where around 6 inches of snow was reported by trained spotters in Ashfield and Shelburne. Snowfall totals of 2 to 4 inches were common elsewhere across interior sections of Massachusetts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A fast moving coastal storm brought heavy snow to the higher elevations of western Franklin County, where around 6 inches of snow was reported by trained spotters in Ashfield and Shelburne. Snowfall totals of 2 to 4 inches were common elsewhere across interior sections of Massachusetts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 3, 4:36 PM EST, 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
436 PM EST TUE FEB 3 2004
.SHORT TERM...
TONIGHT AND WEDNESDAY
LOW PRESSURE ALONG THE SOUTH NEW JERSEY COAST THIS AFTERNOON IS
EXPECTED TO MOVE NORTH ACROSS SOUTHERN NEW ENGLAND OVERNIGHT. A
WINTRY MIX OF PRECIPITATION IS EXPECTED...WITH RAIN MAINLY SOUTH
AND EAST OF I-495. SNOW SHOULD BE THE PREDOMINANT TYPE NORTH AND
WEST OF I-495...BUT EVEN THERE I THINK THERE WILL BE SOME MIXING AT
TIMES THIS EVENING.
THE STORM DEPARTS AFTER MIDNIGHT...WITH THE BEST DYNAMICS AND
MOISTURE MOVING INTO NORTHERN NEW ENGLAND AND THE GULF OF MAINE.
THE QUICK NATURE OF THIS STORM SHOULD LIMIT SNOW ACCUMULATIONS TO
2-4 INCHES ACROSS THE EXTREME NORTHWEST PART OF MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE...AND 1-3 INCHES ACROSS CENTRAL AND NORTHEAST
MASSACHUSETTS. LITTLE OR NO SNOW ACCUMULATION ELSEWHERE.
HIGH PRESSURE SHOULD START TO BUILD IN WEDNESDAY.
WINDS WILL BE ON THE INCREASE THIS EVENING AS THE LOW PRESSURE
APPROACHES.
.LONG TERM...
WEDNESDAY NIGHT THROUGH TUESDAY
HIGH PRESSURE BUILDS ACROSS THE REGION FOR WEDNESDAY NIGHT AND
THURSDAY. RH FIELDS SHOW CIRRUS-LEVEL MOISTURE...MAINLY THURSDAY
AFTERNOON AND MAINLY IN OUR SOUTHWEST. THE SKY COVER REMAINS STEADY
THURSDAY EVENING...THEN INCREASES LATER IN THE NIGHT.
THE NEXT SOUTHERN STREAM LOW COMES OUT OF TEXAS THURSDAY AND TO
THE GREAT LAKES BY FRIDAY. HIGH PRESSURE LINGERS TO OUR EAST
FRIDAY...BUT NOT A NICE WELL DEFINED ANTICYCLONE. ETA AND GFS SHOW
COLD AIR DAMMING ALONG THE EAST COAST WITH A STATIONARY WARM
BOUNDARY TO OUR SOUTH. STRONG FRONTOGENETIC FORCING MOVES THROUGH ON
FRIDAY...FOLLOWED BY FORCING FROM THE RIGHT REAR QUADRANT OF THE
UPPER JET. ENOUGH DYNAMICS AND MOISTURE TO FAVOR LIKELY POPS
FRIDAY AND FRIDAY NIGHT...THEN TAPER OFF THE POPS AS THE SUPPORT
SHIFTS EAST DURING THE DAY SATURDAY. MAIN QUESTION FOR THIS STORM
WILL BE PRECIPITATION TYPE. WITH COLD AIR DAMMING AND FRONT
REMAINING OFFSHORE...PRESUMPTION WOULD BE TOWARD FROZEN
PRECIPITATION. BUT LACK OF HIGH PRESSURE CENTERED TO OUR NORTHEAST
SUGGESTS COLD AIR WONT BE HARD TO DISLODGE. WILL GO WITH GENERAL
WARMUP TO RAIN IN THE COASTAL PLAIN...BUT HOLD ONTO THE COLD AIR AND
FREEZING/FROZEN PRECIPITATION IN THE NORTHWEST.
MAINLY QUIET IN THE LONGER TERM. THE UPPER TROF TRAILING THE
WEEKEND STORM SWINGS OVERHEAD SUNDAY WITH MARGINAL DYNAMICS
BUT ENOUGH COMBINED WITH LOW LEVEL MOISTURE TO CAUSE SOME CLOUDS
ESPECIALLY IN THE AFTERNOON. HIGH PRESSURE BUILDS ACROSS THE
REGION SUNDAY NIGHT AND REMAINS IN CONTROL THROUGH TUESDAY.
TEMPERATURES LOOK COLDEST MONDAY WITH MODERATION TUESDAY AS THE
RIDGELINE SHIFTS EAST OF US AND THE FLOW BECOMES MORE SOUTHERLY.
NEXT STORM SYSTEM COMES EITHER TUESDAY NIGHT PER THE 00Z GFS OR
WEDNESDAY PER THE 06Z GFS. FOR NOW WILL BRING INCREASING CLOUDS TO
TUESDAY WITH CHANCE POPS FOR TUESDAY NIGHT. BASED ON THE PROJECTED
TRACK OF THE LOW INTO WESTERN NEW ENGLAND...WILL GO WITH INITIAL
CHANCE OF SNOW...THEN TRANSITION TO RAIN/SNOW IN THE COASTAL PLAIN
LATE.
.AVIATION...
MVFR CONDITIONS TO IFR CEILINGS AND VISIBILITY THIS EVENING WITH THE
PRECIPITATION. CONDITIONS SLOWLY IMPROVING TO VFR AFTER MIDNIGHT
INTO WEDNESDAY.
.MARINE...
WINDS QUICKLY INCREASE THIS EVENING AS A LOW PRESSURE APPROACHES.
GALE WARNINGS ISSUED FOR GUST POTENTIAL ACROSS THE OUTER SOUTH
COASTAL WATERS. SMALL CRAFT ADVISORIES ELSEWHERE OVERNIGHT. GUST
POTENTIAL CONTINUES INTO WEDNESDAY.
LINGERING SMALL CRAFT ADVISORY CONDITIONS FOR WEDNESDAY NIGHT...AND
CONTINUING THURSDAY ON THE EASTERN WATERS. THIS DIMINISHES AS HIGH
PRESSURE MOVES OVERHEAD. ON FRIDAY WE WILL BE ON THE COLD SIDE OF
THE SYSTEM...SO WILL GO WITH WINDS INCREASING TO SMALL CRAFT
ADVISORY LEVELS.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY TONIGHT CTZ002.
MA...WINTER WEATHER ADVISORY TONIGHT MAZ002>006-008>012.
RI...NONE.
NH...WINTER WEATHER ADVISORY TONIGHT NHZ011-012-015.
MARINE...GALE WARNING TONIGHT FOR ANZ254-255.
SMALL CRAFT ADVISORY ANZ230>237-250
NEAR TERM...MCJ
SHORT TERM...BELK
LONG TERM...WTBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 709 AM EST TUE FEB 3 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-031209- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 709 AM EST TUE FEB 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE... HAZARDOUS WEATHER WILL OCCUR LATE TODAY. A 5 TO 7 HOUR PERIOD OF PRECIPITATION WILL AFFECT SOUTHERN NEW ENGLAND BETWEEN 3 PM TODAY AND 1 AM WEDNESDAY. A WINTER WEATHER ADVISORY HAS BEEN POSTED. PLEASE REFER TO IT AND THE ZONE FORECAST DETAILS FOR TIMING AND AMOUNTS. TIMING AND PRECIPITATION TYPES REMAIN SOMEWHAT UNCERTAIN...PARTLY DUE TO THE STORM TRACK AND PARTLY DUE TO THE MARGINALLY FREEZING THERMAL PROFILE THROUGH WHICH THE PRECIPITATION WILL BE GENERATED AND OR FALLING. IN A NUTSHELL...MOST...IF NOT ALL RAIN IS FORECAST SOUTHEAST OF THE INTERSTATE 95 CORRIDOR...ACROSS THE CAPE AND ISLANDS AND SOUTH COAST. FROM BOSTON TO PROVIDENCE THERE COULD BE 1 OR 2 HOURS OF WET SNOW WITH AT WORST ONLY A COATING EXPECTED...GENERALLY MELTING AS IT HITS THE STREETS. THE IMMEDIATE WESTERN AND NORTHERN SUBURBS OF BOTH CITIES MIGHT RECEIVE UP TO AN INCH OF SLUSHY ACCUMULATION...THE PROBABILITY OF THIS AMOUNT IS UP TO ABOUT 60 PERCENT NOW...FROM OUR EXPRESSED PROBABILITY OF 45 PERCENT YESTERDAY. OF GREATER CONCERN IS THE INTERSTATE 91 CORRIDOR FROM HARTFORD TO SPRINGFIELD DURING THE TAIL END OF THE TUESDAY EVENING RUSH HOUR. A QUICK INCH OR 3 OF SNOW SHOULD FALL BETWEEN 5 AND 8 PM IN THE CONNECTICUT RIVER VALLEY FROM SPRINGFIELD TO HARTFORD. THE MONADNOCK REGION OF SOUTHWEST NEW HAMPSHIRE AS WELL AS HIGH TERRAIN REGIONS OF FRANKLIN COUNTY AND FAR NORTHERN WORCESTER COUNTY...NORTH OF ROUTE 2...ARE LIKELY TO SEE THE MORE SUBSTANTIAL ACCUMULATIONS BETWEEN 7 PM AND MIDNIGHT...ON THE ORDER OF 3 TO 5 INCHES. THERE IS STILL A SMALL (20 PERCENT) CHANCE OF AN ISOLATED 7 INCH AMOUNT IN THAT AREA. SNOW SHOULD END AS A RELATIVELY SHORT PERIOD OF RAIN OR FREEZING RAIN AROUND MIDNIGHT. GALE WARNING ON THE SOUTHEAST NEW ENGLAND COASTAL WATERS TONIGHT. A SLIGHT CHANCE OF 1 HR OF WIND ADVISORY CONDITIONS BLOCK ISLAND AND NANTUCKET THIS EVENING ON SOUTHEAST INFLOW. WE DONT KNOW WHAT THE ICE FLOW SITUATION IS...BUT THE WAVE AND WIND MOVING THE ICE COULD CAUSE SOME MINOR PACKING ALONG PIERS AND BOATS AND RESULT IN DAMAGE. .DAYS TWO THROUGH SEVEN... .WEDNESDAY MORNING...CLEARING SKIES TOWARD DAWN MAY ALLOW SOME REFREEZING OF SURFACE MOISTURE AT DAYBREAK WEDNESDAY...WHICH WOULD CAUSE ICY SPOTS..ESPECIALLY ON BRIDGES AND OVERPASSES. .WEDNESDAY AFTERNOON...MELTING SNOW WILL OCCUR DURING THE DAYLIGHT HOURS WEDNESDAY AS THE MILDEST WEATHER IN A MONTH MAKES A ONE DAY VISIT TO THE AREA...WITH TEMPERATURES LIKELY RISING INTO THE 40S. .LATE THIS WEEK...A COMPLEX AND PPROBABLY LONG DURATION WINTRY EVENT IS POSSIBLE FRIDAY INTO SATURDAY NIGHT. THIS APPEARS TO BE SHAPING UP AS SEVERAL SURGES OF ICE AND/OR SNOW...WHICH MAY STRETCH RESOURCES IN TREATING THE VARIETY OF WINTRY PRECIPITATION TYPES. THE ICING SITUATION COULD BE MAJOR...ITS VERY EARLY AND SO AMOUNTS AND TYPES OF PRECIPITATION ARE STILL UNCERTAIN BUT THE EARLY SIGNAL IS FOR ICE IN CT AND RI AND A SNOW/ICE MIX ALONG AND NORTH OF THE MASS PIKE. ITS STILL POSSIBLE THERE WILL BE ONLY ONE 18 HOUR PRIMARY SYSTEM EITHER FRIDAY AND SATURDAY WHICH WOULD MAKE IT EASIER TO HANDLE THE ADVERSE WEATHER TYPES. A NORTHEAST OR NORTHERLY GALE IS POSSIBLE SATURDAY OR SUNDAY. IF THIS OCCURS...TIDE CYCLES WILL BE RISING A BIT AND THE COMBINATION OF WAVE ACTION AND ANY LEFTOVER SEA ICE COULD POSSIBLY CAUSE SOME LOCALIZED MINOR FLOODING OR DAMAGE DUE TO ICE MOVEMENT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR LATE TODAY AND TONIGHT FOR SNOW AMOUNTS OF 2 INCHES OR MORE AND/OR GLAZE OF ONE QUARTER INCH OR GREATER THICKNESS. DRAG
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387252.